Texas, 2009

Hail in Texas, April 12, 2009

April 12, 2009 · NWS OUN · 19 events in 5 counties and zones

A large, upper level storm system moved through the southern plains on the 11th and 12th. Widespread showers and thunderstorms moved across northern Texas, with marginally severe hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large, upper level storm system moved through the southern plains on the 11th and 12th. Widespread showers and thunderstorms moved across northern Texas, with marginally severe hail and heavy rainfall. The precipitation moved east of the area during the afternoon hours of the 12th, with clearing skies overspreading much of northern Texas. Thunderstorms redeveloped as the storm system with very cold temperatures aloft moved over the region. Widespread thunderstorms developed over northern Texas, with large hail the main threat. No damage was reported with the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 1:24 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 12, 1:24 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
224 PM CDT SUN APR 12 2009

.DISCUSSION...
UPPER LOW OVER TX PANHANDLE THIS AFTERNOON WILL MOVE NEWD TONIGHT AND INTO
SE KS BY MONDAY MORNING. SHOWERS REMAIN WIDESPREAD OVER THE
NORTHERN HALF OF OK THIS AFTERNOON. SURFACE BOUNDARY EXTENDS FROM
NORTH TEXAS INTO WEAK SURFACE LOW IN FAR WCNTRL OK. CLOUDS HAVE
DIMINISHED SOME IN THE SW CORNER OF THE FA AND THIS HAS ALLOWED
TEMPS TO WARM UP A BIT. THE MODEST HEATING COMBINED WITH COLDER
TEMPS ALOFT AS UPPER LOW MOVES OVER THE AREA HAS INCREASED
INSTABILITY AND SHOWERS AND A FEW THUNDERSTORMS HAVE BEGUN TO
DEVELOP. LAPS SHOWS CAPES 500-1000 J/KG EARLY THIS AFTERNOON IN
FAR SW PARTS OF THE FA. GIVEN THE INSTAB AND FAVORABLE SHEAR COULD
SEE A FEW SEVERE HAILERS LATE THIS AFTN AND EARLY EVENING. EXPECT
THREAT TO DIMINISH RAPIDLY WITH LOSS OF HEATING. AS UPPER LOW
WALLOWS NEWD...HIGHEST RAIN CHANCES OVERNIGHT WILL REMAIN IN THE
NORTH. SOME RESIDUAL WRAPAROUND PRECIP WILL LIKELY LINGER IN
NCNTRL OK INTO MONDAY MORNING BEFORE SYSTEM FINALLY MOVES OUT.
TEMPS SHOULD REMAIN FAIRLY COOL ON MONDAY...ESP NORTH AND EAST
WHERE CLOUDS WILL LINGER MUCH OF THE DAY. NEXT SYSTEM EXPECTED TO
IMPACT THE AREA MID TO LATE WEEK. MODELS HAVE COME INTO SOMEWHAT
BETTER AGREEMENT WITH THE TIMING AND EVOLUTION OF THIS SYSTEM NOW
POINTING TO A MORE CLOSED OFF AND SLOWER MOVING TRACK. WILL
CONTINUE WITH POPS BEGINNING IN THE WEST ON WEDNESDAY AS UPPER
SYSTEM NEARS THE AREA AND LOW LEVEL MOISTURE RETURNS. GIVEN THE
SLOW EWD MOVEMENT OF THE SYSTEM COULD BE SEVERAL ROUNDS OF SHOWERS
AND THUNDERSTORMS THROUGH THE LATTER PART OF THE WEEK.

 &&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  43  60  41  72 /  40  20   0   0
HOBART OK         42  60  40  74 /  40  10   0   0
WICHITA FALLS TX  45  66  43  77 /  30  10   0   0
GAGE OK           37  63  36  74 /  50  20   0   0
PONCA CITY OK     40  55  38  69 /  60  50  10   0
DURANT OK         48  60  43  71 /  20  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/02
Hazardous weather outlook, Apr 12, 2:00 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN APR 12 2009

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
300 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM ERICK AND ELK
CITY... TO CORDELL AND ARDMORE... TO MARIETTA OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 9 PM THIS
EVENING.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL TO NEAR THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
TONIGHT. SURFACE HEATING WILL CONTINUE TO OCCUR OVER SOUTHWEST
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. THIS HEATING WILL LEAD
TO AN INCREASINGLY UNSTABLE AIRMASS IN THE AREA BENEATH A COLD UPPER
LEVEL LOW. ENOUGH INSTABILITY MAY DEVELOP THAT STORMS FORMING IN
THIS ENVIRONMENT WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED TO
DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
HOWEVER... THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT
HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN GREATER THAN ONE INCH COULD RESULT IN MINOR
FLOODING OF POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION BEGINNING LATE WEDNESDAY AND CONTINUING THROUGH THIS
SATURDAY. THE RISK OF SEVERE WEATHER WILL EXIST ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS BOTH THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

MAXWELL

In the hours before

Special weather statement, Apr 12, 2:46 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SUN APR 12 2009

TXZ085-088-122100-
WILBARGER TX-BAYLOR TX-
346 PM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHEASTERN LAKE KEMP
AT 346 PM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Apr 12, 2:52 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT SUN APR 12 2009

OKZ036-TXZ083-122115-
JACKSON OK-HARDEMAN TX-
352 PM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND JACKSON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF QUANAH AT 352
PM CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Apr 12, 3:12 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT SUN APR 12 2009

TXZ085-086-088-089-122130-
WILBARGER TX-WICHITA TX-ARCHER TX-BAYLOR TX-
412 PM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...WICHITA
AND WILBARGER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF LAKE DIVERSION
AT 412 PM CDT...MOVING EAST NORTHEAST AT 20 MPH. SMALL HAIL AND WIND
GUSTS TO 50 MPH WILL BE POSSIBLE.

PEOPLE IN ARCHER...BAYLOR...WICHITA AND WILBARGER COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 12, 3:18 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT SUN APR 12 2009

OKZ015-122145-
DEWEY OK-
418 PM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF LEEDEY AT 418
PM CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS TO 45 MPH
WILL BE POSSIBLE.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Archer

When
April 12, 3:26 PM CST
Where
Archer County, 4.17 mi NNW of Mankins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.832, -98.837

Hail, Archer

When
April 12, 3:28 PM CST
Where
Archer County, 3.6 mi N of Mankins
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.832, -98.800

Hail, Archer

When
April 12, 3:48 PM CST
Where
Archer County, 0.39 mi SW of Holliday
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.816, -98.695

The hail covered the ground in downtown Holliday.

Hail, Wichita

When
April 12, 3:48 PM CST
Where
Wichita County, 0.72 mi NW of Kadane Corner
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.857, -98.839

Hail, Wichita

When
April 12, 3:50 PM CST to 4:04 PM CST
Where
Wichita County, 6.02 mi S of Pleasant Valley to 4.9 mi SW of Wichita Falls
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.854, -98.582

Dime to quarter size hail was reported over the southern parts of Wichita Falls. Hail up to quarter-size fell on the north sides of Lake Wichita. Dime- to nickel-size hail was reported at the stadium and near University Avenue and Meadowbrook Drive.

Hail, Wichita

When
April 12, 4:15 PM CST
Where
Wichita County, 4 mi SSE of Wichita Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.856, -98.463

The hail was covering the ground. Relayed by the Spotter Network.

Hail, Hardeman

When
April 12, 4:16 PM CST
Where
Hardeman County, 2 mi N of Chillicothe
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.289, -99.510

Hail, Clay

When
April 12, 4:38 PM CST
Where
Clay County, 2 mi S of Jolly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.841, -98.350

The hail covered the roadway. Relayed via the Spotter Network.

Hail, Clay

When
April 12, 4:42 PM CST
Where
Clay County, 5 mi SSW of Jolly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.803, -98.383

The hail report was relayed via the Spotter Network.

Hail, Clay

When
April 12, 4:49 PM CST to 4:51 PM CST
Where
Clay County, 2 mi N of Henrietta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.849, -98.190

Penny- to quarter-size hail was reported.

Hail, Clay

When
April 12, 4:50 PM CST
Where
Clay County, 2 mi W of Henrietta
Measured
1 in hail
Reported by
Public
Coordinates
33.820, -98.225

Hail, Wilbarger

When
April 12, 4:50 PM CST
Where
Wilbarger County, 13 mi N of Vernon
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.338, -99.290

Hail, Clay

When
April 12, 4:51 PM CST
Where
Clay County, 2 mi S of Jolly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.841, -98.350

The hail covered the ground. The hail report was relayed via the Spotter Network.

Hail, Clay

When
April 12, 4:55 PM CST
Where
Clay County, Henrietta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.820, -98.190

Hail from one to two inches in diameter was reported in and around the city of Henrietta.

Hail, Wilbarger

When
April 12, 4:55 PM CST
Where
Wilbarger County, 0.35 mi NNE of Fargo
Measured
1 in hail
Reported by
Public
Coordinates
34.295, -99.278

Hail, Clay

When
April 12, 5:05 PM CST
Where
Clay County, 2.5 mi E of Henrietta
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.820, -98.147

The hail report was relayed via the Spotter Network.

Hail, Clay

When
April 12, 5:11 PM CST
Where
Clay County, 6 mi E of Henrietta
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.820, -98.085

The hail report was relayed via the Spotter Network.

Hail, Clay

When
April 12, 5:15 PM CST to 5:20 PM CST
Where
Clay County, 7 mi E of Henrietta
Measured
2.25 in hail
Reported by
Amateur Radio
Coordinates
33.820, -98.068

Hail fell for approximately six minutes. The largest hailstones were from golf-ball to 2.25 inches. The hail reports were relayed via the Spotter Network and amateur radio.

Hail, Clay

When
April 12, 5:20 PM CST
Where
Clay County, 9.22 mi E of Henrietta
Measured
1.38 in hail
Reported by
NWS Employee
Coordinates
33.812, -98.030

The hail measured 1 3/8 inches in diameter by an off-duty Storm Prediction Center employee. The exact location was on Highway 82, on the Clay and Montague county borders.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154363, 154364, 154365, 154366, 154367, 154368, 154369, 154371, 154372, 154375, 154376, 154377, 154380, 154381, 154384, 154385, 154386, 154387, 154390.